Immune checkpoint inhibitor toxicity in 2018

With physicians prescribing more immune checkpoint inhibitors (ICIs) to combat cancer, understanding the adverse events (AEs) associated with these antibodies takes on increasing importance. Immunologic toxicity is common with ICIs, which act by blocking cytotoxic T lymphocyte antigen 4 (CTLA-4), programmed death 1, or programmed death ligand 1.

With physicians prescribing more immune checkpoint inhibitors (ICIs) to combat cancer, understanding the adverse events (AEs) associated with these antibodies takes on increasing importance. Immunologic toxicity is common with ICIs, which act by blocking cytotoxic T lymphocyte antigen 4 (CTLA-4), programmed death 1, or programmed death ligand 1. AEs usually surface during the first 3 months of therapy, but they can also present 6 months after treatment has ended. Immediate initiation of 1–7 days of steroid treatment resolves most AEs, but they can return and even require hospitalization. Patients who do not respond within 3–7 days of steroid initiation are candidates for disease-specific, second-line immunosuppression. Of particular concern are autoimmune AEs, which can compromise the patient's organs. This type of AE is more dramatic with anti-CTLA-4 therapies and occurs both earlier and more often than with programmed death monotherapy. Low-dose glucocorticoids typically treat mild cases, with high-dose glucocorticoids used for more severe cases. Rigorous studies must be performed to gain better insight into the pathophysiology of ICI-associated AEs, to flag high-risk patients, and to develop evidence-based therapies to manage toxicity.